Hail, Wibaux
- When
- July 10, 1:23 PM MST
- Where
- Wibaux County, Wibaux
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.180
Trained spotter reported nickel sized hail.
A weak to moderately-unstable atmosphere combined with favorable winds to produce a few organized thunderstorms which became marginally severe over portions over east-central Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A weak to moderately-unstable atmosphere combined with favorable winds to produce a few organized thunderstorms which became marginally severe over portions over east-central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:32 AM MST, 4 hours 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 932 AM MDT SUN JUL 10 2016 .SHORT TERM...for northeast Montana...today through Tue... ...Severe weather is expected across much of northeast Montana late this afternoon and evening with large hail, damaging winds, and heavy rainfall the primary threats... Sent an update this morning to provide more detail with the latest near and short term model updates and consensus. Current rain showers and thunderstorms are expected to increase in coverage and intensity through the day. Strong to severe thunderstorms should develop and move through the area later this afternoon and evening, although the favored area for the best chances of this may only be near and south of the Yellowstone River valley due to an extensive cloud cover everywhere else. Convective inhibition looks to keep a cap on severe thunderstorm development for most other locations. Latest SSEO guidance from SPC brings some severe thunderstorms through the Miles City, Glendive, and Wibaux areas this afternoon and evening. Other strong thunderstorms will spread through the remainder of northeast Montana today and tonight. BMickelson Previous short term discussion: Isolated to widely scattered showers continue across northeast Montana very early this morning as evident on radar imagery. The large upper trough and closed low will continue to drive dynamic support for severe weather late in the day and this evening with diffluent upper level southwest flow. Bufkit forecast soundings show the presence of plenty of instability and 40 to 50 kts of 0-6 km shear. Precipitable water values will range between 1 and 2 inches in many areas. Thus, large hail, damaging winds, and heavy rainfall are especially possibilities with this activity. SPC SSEO maximum updrafts were followed closely for timing and placement of severe wording in weather grids. The large upper level trough will continue to influence the weather conditions across the region into MOnday and Tuesday with showers and thunderstorms continuing at times. All told rainfall totals of one to two inches seem pretty reasonable for many areas in northeast Montana. Maliawco .LONG TERM...Tue night through Sun... Weather pattern midweek will feature an upper low moving into western Ontario and another taking shape in the Gulf of Alaska. This will result in nearly zonal flow across Montana which shift to northwest through the end of the week as slight ridging develops over the northern Rockies. No strong system indicated in the models but enough moisture and instability in the flow for the potential for a few thunderstorms most days, with best chances near the Canadian border. With the northwest flow temperatures will be slightly below normal for the period. Models trending toward more agreement with the Gulf of Alaska low dropping into the Pacific Northwest by the weekend. This will turn the upper flow back to the southwest increasing the potential for stronger thunderstorms. Ebert && .AVIATION... Flight category: Mainly VFR. Synopsis: Showers and thunderstorms will be moving across the region through the period and may produce brief gusty winds and lower visibility. Severe thunderstorms: There is a threat for severe thunderstorms between 21Z and 03Z today, with KSDY and KGDV seeing the largest threat for severe hail and winds. An overall wet pattern will continue into Tuesday. Winds: Generally northwest 5-15kts. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 154 PM MDT SUN JUL 10 2016 MTZ016>026-059>062-111200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY-EASTERN ROOSEVELT- 154 PM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WET WEATHER IS EXPECTED ACROSS MUCH OF NORTHEAST MONTANA TODAY INTO TONIGHT. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY OUTFLOW WINDS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE THE WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ027-111200- WIBAUX- 154 PM MDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER IS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS WIBAUX COUNTY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAIN IS ALSO EXPECTED WITH THE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO INFLUENCE THE WEATHER ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
126 PM MDT SUN JUL 10 2016
MTZ027-102015-
WIBAUX MT-
126 PM MDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
215 PM MDT...
AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF GOLVA...OR 12 MILES SOUTHWEST OF BEACH...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WIBAUX...CARLYLE...YATES AND SAINT PHILLIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
4668 10455 4721 10405 4664 10405
TIME...MOT...LOC 1925Z 203DEG 51KT 4677 10416
MICKELSONThe Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Trained spotter reported penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648106, 648107.